Pediatric Emergency Medicine Expert Witness Advises on Stevens-Johnson Syndrome


Pediatric Emergency Medicine Expert Witness on Stevens-Johnson SyndromeA pediatric emergency medicine expert witness advises on a case involving a 17-year-old patient from Wisconsin who suffered a severe reaction to Motrin and Tylenol. The child presented to the local ER with a rash and itchy eyes. The patient was assessed and released and was not told to discontinue the Motrin/Tylenol that he had taken earlier that day. The patient took the Motrin & Tylenol later that evening and reported to the ER again the next day. The patient’s symptoms continued to worsen. While in the ER, the patient was given ibuprophen and the symptoms got worse. Her skin begin to slough off. It wasn’t until 4 days into the admission that he was diagnosed with possible SJS and the Tylenol was discontinued. As a result he has suffered severe burns to 100% of his body.

Question(s) For Expert Witness

  • 1. How often do you treat patients with SJS?
  • 2. What are the protocols for ruling out possible SJS when a child presents to an ER?

Expert Witness Response E-007428

Stevens Johnson’s Syndrome is a rare, but serious and life-threatening disorder. I have treated about 10 of these patients in my career. I did have one patient where we attributed the cause to ibuprofen use. Ibuprofen and acetaminophen have been reported as among the many possible triggers of this condition. To my knowledge, association of trigger with the condition in any specific case cannot be confirmed by laboratory testing. Causation is assumed based upon history and timing of exposure and development of the condition. There is no established protocol for diagnosing SJS. It is a clinical diagnosis based upon signs and symptoms. The rash of SJS can be nonspecific early in its development and may resemble less severe allergic reactions like urticarial or erythema multiforme (EM). Regardless of the presumed diagnosis, all possible triggers of an allergic reaction (whether the reaction is thought to be urticaria, EM, or SJS) should be avoided and recommendations to the family should be to avoid these triggers because all allergic reactions can progress to life-threatening conditions (anaphylaxis or SJS) if the patient continues to be exposed.

RELATED EXPERT WITNESSES

Post Tags